Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 23, NWS Dodge City, KS

May 1, 1997Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 1, 1997, 7:07 PM CDT for Edwards County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 1997, 7:07 PM CDT (00:07 UTC)
Expired
May 1, 1997, 7:40 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:15 PM CDTThunderstorm Wind 52Kinsley, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
627 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 020009 RRA
SVRDDC
KSC047-020040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT THU MAY 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 740 PM CDT
 
* THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY.

* AT 704 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
  DOPPLER RADAR 22 MILES WEST OF BELPRE OR 8 MILES NORTHWEST OF
  KINSLEY MOVING EAST AT 35 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS OF
75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIFN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

REITER/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:41 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 1, 3:41 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU MAY 1 1997

...MAIN FORECAST CHALLENGE IS CHANCE FOR TSTMS TONIGHT...

19Z SFC ANALYSIS SHOWED THE LOW PRESSURE CENTER NEAR LAMAR COLORADO
WITH GOOD STRONG WEST WINDS BEHIND IT WHICH SHOULD CONTINUE TO GIVE IT
THE MOMEMENTUM TO PUSH INTO WESTERN KANSAS. CONVECTION ALREADY FIRING
ALONG THE WEAK DRYLINE ASSOCIATED WITH THE LOW...AS IS EVIDENT ON
RADAR. PER COORDIATION WITH SPC...AGREE THAT THIS CONVECTION WILL
CONTINUE TO PUSH INTO THE WESTERN COUNTIES AND DEVELOP TO THE SOUTH AS
THE AREA INTERSECTS WITH GOOD MOISTURE PUSHING UP FROM THE TX
PANHANDLE. SEVERE WEATHER LOOKS LIKE A GOOD BET OVER THE WESTERN CWA
DURING THE EARLY EVENING AND THEN INTO THE EASTERN CWA TONIGHT. WILL
COVER WITH LIKELY POPS EVERYWHERE WITH MENTION OF POSSIBLE SEVERE.
OTHERWISE AS FAR AS TONIGHT GOES...WILL STICK CLOSE TO GUIDANCE FOR
LOWS AND KEEP WINDY CONDITIONS MENTIONED. GRADIENT LOOSENS UP
SOME...BUT WITH CONVECTION AROUND SEE NO REASON TO LOWER WINDS TOO
MUCH.

FOR THE OUTER PERIODS...PRETTY MUCH FOLLOWED AN ETA/AVN SOLUTION SINCE
THEY WERE BOTH IN LINE PRETTY WELL WITH TODAYS SITUATION. THE NGM WAS
DOING ITS TYPICAL JOB OF TAKING THE LOW TOO FAR NORTH AND HAVE FOR THE
MOST PART DISCARDED IT. FRIDAY...THE LOW PRESSURE AREA CONTINUES TO
TRACK ACROSS CENTRAL AND EASTERN KANSAS WITH WESTERN KANSAS GETTING
INTO THE WRAP-AROUND AREA. WINDS SHIFT TO THE NORTH BY EARLY MORNING
AND THE GRADIENT REMAINS VERY TIGHT. FEEL PRETTY CERTAIN THAT A WIND
ADVISORY WILL BE NEEDED AGAIN AND WILL HIT IT FOR NOW WITH STRONG
WORDING IN THE ZONES. SHOULD SEE THE CLOUDS LINGER MOST OF THE DAY WITH
A FEW SHOWERS IN THE WRAP-AROUND. WILL GO WITH CHANCE POPS FOR THE
WHOLE AREA BASED ON THIS. HAVE GONE SLIGHTLY BELOW FAN GUIDANCE DUE TO
THE CLOUD COVER AND PRECIP.

FRIDAY NIGHT...HIGH PRESSURE BEGINS TO INVADE THE REGION AND CLEAR OUT
THE CLOUDS. DECENT RADIATIONAL COOLING SHOULD ALLOW TEMPS TO FALL TO
NEAR GUIDANCE VALUES.

SATURDAY...HIGH PRESSURE CONTINUES TO DOMINATE AND SHOULD SEE PLENTY OF
SUNSHINE AND MORE SEASONABLE TEMPS. HAVE AGAIN STUCK FARILY CLOSE TO
GUIDANCE.

.DDC...NONE.

DDC 045/058 037/069 043 740
GCK 044/059 035/071 042 740
EHA 045/061 036/072 043 630
LBL 046/060 036/070 043 730
HYS 044/056 037/067 041 640
P28 050/064 043/072 046 740

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:22 PM CDTSevere Thunderstorm WarningDDCHodgeman68 min
May 1, 8:12 PM CDTSevere Thunderstorm WarningDDCPawnee68 min
May 1, 8:20 PM CDTSevere Thunderstorm WarningDDCComanche65 min
May 1, 8:34 PM CDTSevere Thunderstorm WarningDDCComanche61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.